Donate Now
Post New Topic  New Poll  Post A Reply
my profile | directory login | register | search | faq | forum home

  next oldest topic   next newest topic
» Got Questions? Get Answers. » SCARLETEEN CENTRAL » Safer Sex & Birth Control » side effects of birth control pills

 - UBBFriend: Email this page to someone!    
Author Topic: side effects of birth control pills
honeybunches23
Neophyte
Member # 6466

Icon 9 posted      Profile for honeybunches23     Send New Private Message       Edit/Delete Post   Reply With Quote 
i have been on ortho-tri-cyclen for about two months. i know what the side effects can be because i have read the pamphlets that come with it many times. well, anyways i have been having many side effects. the good side effects are that i haven't gained hardly any weight and it has helped my face clear up. the bad side effects are that i have pounding headaches every single day, i get extremely emotinal, therefore i can cry for no reason at all, and i have become very depressed and have had thoughts of suicide. i am quitting after this pack (which only has a few left) and what i am wondering is, could this be something that, if i kept taking the pills AND see a counselor, could i get over the thoughts and depression? my boyfriend said it was totally up to me and i decided to stop taking them but i'm scared of the risk of pregnancy. we use condoms but i want something more secure and all of the other birth control methods i have researched have depression as a side effect. i do not know of anything else that doesn't have that as a side effect. please help, if you can. thanks for reading
Posts: 2 | Registered: Jan 2002  |  IP: Logged | Report this post to a Moderator
ErinK
Scarleteen Volunteer
Member # 1371

Icon 1 posted      Profile for ErinK     Send New Private Message       Edit/Delete Post   Reply With Quote 
You might want to talk to your doctor or clinician and see if you can try another pill formulation. While seeing a counselor to work on your feelings is an excellent idea, if the pills are causing your depression, I would stop them, and either try another pill or another combination of birth control methods (such as a diaphragm or cervical cap and condoms, for example) to reduce your risk of pregnancy and diseases.

There are lots of pills out there; I'd talk to your doctor and see if he or she can recommend either another brand, or some other birth control methods for you to try.

Erin


Posts: 3077 | Registered: Sep 2000  |  IP: Logged | Report this post to a Moderator
Country Girl
Activist
Member # 3380

Icon 1 posted      Profile for Country Girl     Send New Private Message       Edit/Delete Post   Reply With Quote 
quote:
Originally posted by honeybunches23:
i have been on ortho-tri-cyclen for about two months. i know what the side effects can be because i have read the pamphlets that come with it many times. well, anyways i have been having many side effects. the good side effects are that i haven't gained hardly any weight and it has helped my face clear up. the bad side effects are that i have pounding headaches every single day, i get extremely emotinal, therefore i can cry for no reason at all, and i have become very depressed and have had thoughts of suicide. i am quitting after this pack (which only has a few left) and what i am wondering is, could this be something that, if i kept taking the pills AND see a counselor, could i get over the thoughts and depression? my boyfriend said it was totally up to me and i decided to stop taking them but i'm scared of the risk of pregnancy. we use condoms but i want something more secure and all of the other birth control methods i have researched have depression as a side effect. i do not know of anything else that doesn't have that as a side effect. please help, if you can. thanks for reading


Hey there!
The pill does have some odd side effects... do keep in mind, though, that just because that it says "POSSIBLE side effects may include..." does NOT mean at all that it will happen to you... it is only a possibility. I did find that I had more mood swings but I have learned to deal accordingly. I found that the first week that I took the pill was pure torture... I was so sick, I could hardly get off the couch. I missed work twice that week but am now doing much better although I do get mild nausea occasionally. My face has cleared up, though, and it WORKS and provides incredible peace of mind. Anyhow... you do have MANY options...nothing is set in stone. If I was in your shoes, I'd talk to Planned Parenthood to decide which one to try next.


Posts: 80 | From: VT | Registered: Apr 2001  |  IP: Logged | Report this post to a Moderator
gloworm
Activist
Member # 7235

Icon 1 posted      Profile for gloworm     Send New Private Message       Edit/Delete Post   Reply With Quote 
hello

i think i'm having a very similar problem to the girl who started this post.

for a little over a month, i have been experiencing some crazy thoughts and feeling subsequently upset and frightened as a result.

this is not normal for me. and i think that it is related to the fact that i started taking birth control a few months ago.

i think that i suffered from mild depression before going on the pill. i posted about asking my doctor about zoloft but i never did because i thought i just had "the blahs" and since it was the beginning of summer, i'd be okay once i started going on vacation and fun stuff.

anyway, i truly had a nrevous breakdown last night. i kept thinking about all this horrible stuff and couldn't stop it and started shaking and crying. i finally had to tell my boyfriend about all this (i tried to keep it from him because i didn't want to upset him or worry him anymore than i already have this summer because i had some health problems earlier this summer).

anyway, i'm about to call my doctor. i'm going to ask her if there is another pill combination i can try or if she thinks that i would be a good candidate for an SSRI or something. with school starting this week, i have some pretty challenging classes this semester and i cannot afford to feel like this because i know it will hinder me from getting work done and also hinder me from living my normal life.

however, i still have about 5 birth control pills left before the placebo pack. i don't want to stop taking the pills because i don't want to mess up my cycle that is finally regulated (the reason that i went on bc in the first place). also, i don't want to quit taking bc if possible because other than this scary emotional stuff (if BC is related) they have worked wonderfully for me.

i guess i have pretty much answered my own questions here, i was just wondering if anyone else has experienced a similar problem and how they got through it.

thanks.


Posts: 262 | Registered: Mar 2002  |  IP: Logged | Report this post to a Moderator
sillygirl182
Activist
Member # 2273

Icon 12 posted      Profile for sillygirl182     Send New Private Message       Edit/Delete Post   Reply With Quote 
Wow it'a been a very long time since I've been on the boards!

Anyway girls, in my personal experience I've had a few friends on Ortho Tri and they wer really moody and depressed. A couple of them stopped taking the pills and were fine after. One friend did switch to alesse 21. Her doctor told her it was a lower doseage and it seemed to work. She still takes the pill (alesse) and she's not as emotional.

This may have only worked in her case... but it may be something to look into.

I've only ever been on alesse and I've never had any problems with it.

Hope I've helped

Silly Girl


Posts: 61 | Registered: Jan 2001  |  IP: Logged | Report this post to a Moderator
zephyr_22
Neophyte
Member # 9892

Icon 1 posted      Profile for zephyr_22     Send New Private Message       Edit/Delete Post   Reply With Quote 
im on Ortho-TriCylen too. i havent gotten any side effects yet, other than a slowed down period and headaches. im not sure if you can answer this, but is it alright to take asprin with it?
Posts: 26 | Registered: Sep 2002  |  IP: Logged | Report this post to a Moderator
lemming
Scarleteen Volunteer
Member # 33

Icon 3 posted      Profile for lemming     Send New Private Message       Edit/Delete Post   Reply With Quote 
One way for you to find out, in addition to asking your doctor, is to look at the pill insert that came with your pills. If there are medications that are likely to interact with your pills, they should be listed there. Alternately, you can try the Ortho web site at http://www.orthotricyclen.com .

------------------
Laurel Lemming
Scarleteen Advocate

"Ooh, I'll settle down with some old story/About a boy who's just like me/Thought there was love in everything and everyone, you're so naive!"-Belle and Sebastian, "Get Me Away From Here I'm Dying"


Posts: 3156 | From: Austin, Texas | Registered: Jun 2000  |  IP: Logged | Report this post to a Moderator
   

Quick Reply
Message:

HTML is not enabled.
UBB Code™ is enabled.
UBB Code™ Images not permitted.
Instant Graemlins
   


Post New Topic  New Poll  Post A Reply Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3